Chemotherapy and the Feet

Chemotherapy has many side effects, including Chemotherapy-Induced Peripheral Neuropathy (CIPN) which is caused by damage or irritation of nerves carrying feeling sensations from the limbs, hands and feet to the central nervous system.

It is either described as a numb or frozen feeling, as well as a cramped, tingling, sensitivity to temperature feeling in either direction. Numbness in the feet may result in difficulty balancing, because affected individuals can’t properly feel the ground. Even though this condition begins as a side-effect to treatment, it can persist even afterward the treatment is finished, making everyday tasks more difficult to get through.

Another condition called Hand-foot Syndrome has symptoms that can significantly reduce your quality of life:

  • Red and swollen feet
  • Blisters, rashes, or calluses on the soles of the feet and/or on the palms of the hands
  • Pain, soreness, tenderness and/or a tingling sensation

There are certain home remedies like padded foot wear, warm baths and a variety of occupational therapy techniques, but we encourage you to consult with your primary care physician and your podiatrist first, because some of the symptoms may be a cause of other conditions.

Please see below for further information and don’t hesitate to contact Dr. Smith and Dr. Buckrop if you have any further questions.

Cancer and the Feet